Kratom-Induced Acute Cholestatic Liver Injury: A Case Report
Background: Recreational use of Mitragyna speciosa, also known as kratom, has recently skyrocketed in the United States prompting public concern regarding its possible adverse effects. Despite its growing popularity, only a small collection exists in the literature detailing kratom-induced hepatotoxicity. Hypothesis: Kratom is a rare cause of acute cholestatic liver injury. Methods: This is a case report of a single patient who developed cholestatic-pattern liver injury after using kratom. Results: A 54-year-old male developed progressive nausea and jaundice after ingesting a homemade tea brewed with kratom powder purchased at a smoke shop several times over several weeks. He denied any exposure to hepatotoxic agents. Exam on arrival was noteworthy for jaundice and scleral icterus but otherwise normal. Labs on admission included total bilirubin 10.8 mg/dL, direct bilirubin 6.2 mg/ dL, AST 305 IU/L, ALT 466 IU/L, and alkaline phosphatase 861 IU/L. Acetaminophen was undetectable. He began intravenous N-acetylcysteine (NAC) per acetaminophen protocol at admission. He had one small gallstone but MRCP was negative. His viral and autoimmune hepatitis panels and CA-19-9 were negative. His total bilirubin peaked at 13.5 mg/dL, AST at 370 IU/L, ALT 619 IU/L, and alkaline phosphatase at 1085 IU/L, notably at different times during his four-day hospitalization. He continued NAC at 6.25 mg/kg/ hr for a total of three days after his initial two protocol infusions. The patient was discharged home due to his stability and minimal symptoms with plans for outpatient labs and possible liver biopsy if he failed to show more improvement, as well as elective cholecystectomy. Unfortunately, he was lost to follow-up. Conclusion: Kratom was the most likely cause of acute liver injury in this patient. NAC had no adverse effect but did not dramatically improve the patient during his four-day hospital stay..
Journal of Medical Toxicology
Hairane, C., & Weiss, S. (2023). Kratom-Induced Acute Cholestatic Liver Injury: A Case Report. Journal of Medical Toxicology, 19 (2), 110-110. https://doi.org/10.1007/s13181-023-00930-w